Case Report: Falsely Elevated Tacrolimus Concentrations in a Kidney Transplant Recipient.
Lucas Nascimento Diniz Teixeira, Diogo Buarque Cordeiro Cabral, Alexandre de Holanda Cavalcanti Pinto et al.
✦ AI-curated · Sources linked
Case in brief
A 67-year-old female kidney transplant recipient exhibited persistently elevated tacrolimus concentrations despite discontinuation of the drug. Initial measurements using the affinity column-mediated immunoassay indicated supratherapeutic levels, leading to repeated medication suspension. However, subsequent testing with the microparticle enzyme immunoassay revealed undetectable levels, confirming false-positive results. After safely reintroducing tacrolimus at a lower dose, the patient maintained therapeutic levels and experienced successful treatment for antibody-mediated rejection.
Diagnostic / clinical pearl
Clinicians should be aware of potential analytical interferences in tacrolimus assays, as false-positive results can lead to inappropriate management decisions.
Why it matters
This case underscores the necessity of confirmatory testing with alternative methodologies when faced with unexpected laboratory results, ensuring appropriate immunosuppressive therapy and graft safety.